High Wind, Hamilton
- When
- February 20, 12:00 AM CST to 8:00 AM CST
- Where
- Hamilton forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
A tight pressure gradient behind a cold front helped generate high winds for several hours.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A tight pressure gradient behind a cold front helped generate high winds for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 19, 6:04 PM CST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 604 PM CST Wed Feb 19 2014 ...Updated for aviation discussion... .SHORT TERM...(This evening through Thursday) ISSUED AT 255 PM CST WED FEB 19 2014 Hazardous weather is forecast late tonight as the storm system makes its presence felt across the region. All of the high resolution mesoscale models show a reasonable solution of high winds in the 2 to 4 hour period of strongest isallobaric wind post frontal passage in the 09-13Z time frame early Thursday morning. GFS and NAM Bufr both show winds at the top of the cold advection mixed layer (near or just above 850mb) around 52 to 55kts, so it is reasonable to think that a few gusts around 50kts at the surface will occur across most locations of southwest Kansas. The 900-800mb channel of high winds will shift east in the 12-18z time frame and winds will gradually weaken. Mixing will increase due to some insolation after 15Z when clouds scatter out...and unidirectional flow from the boundary layer to around 600mb will also favor deep mixing. We decided to limit the ongoing High Wind Warning to 15z and go with a Wind Advisory from 15z (Thursday) to 00z (Friday). Not much has changed in the snowfall thinking from previous forecast. We will maintain the 1 to 2 inch forecast in Trego and Ellis County with the passage of the 700mb trough/deformation. The strongest deformation and subsequent lift will occur just north of Ellis-Trego County. 2-meter temperatures during the snow early Thursday morning will be in the 31 to 33F range, so a wet snow is expected which would limit the potential for blowing snow. If temperatures were to drop into the 20s, then we would be much more concerned about more widespread blowing and drifting snow with these winds...and perhaps blizzard conditions being met. We went ahead and stuck with the blowing snow in the grids up north of Highway 96 where the greater than 1 inch of snow is expected. The strong downslope component will lead to dry air advection with dewpoints falling into the lower single digits or perhaps around 0 degrees (F) across far southwest Kansas. It is this area of far southwest Kansas (generally southwest of a Johnson to Liberal line) that critical fire weather conditions will develop by early afternoon. We will be going with a Red Flag Warning for the four far southwest Kansas counties (Stanton, Grant, Morton, Stevens) per collaboration with WFO PUB and AMA. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 322 PM CST WED FEB 19 2014 Medium range models indicate an upper level shortwave trough moving eastward out of the Central Plains Friday giving way to a west to northwesterly flow aloft across the Western High Plains that is expected to persist into the weekend. An upper level shortwave will then transition through the pattern from the Pacific Northwest to the Northern Plains bringing the possibility for precip to portions of South Dakota and Nebraska, and possibly portions of northern Kansas late Saturday. However, there is plenty of uncertainty as it pertains to the strength of the system and how much moisture will be available when it arrives. The best chance for any precip is expected to remain confined further to the north, including along the I-70 corridor. Otherwise, drier conditions are likely across central and southwest Kansas through early Saturday. Temperatures will be above normal Friday as lee side troughing quickly develops across eastern Colorado in wake of the cold frontal passage Thursday. This will set up a west to southwesterly downslope flow across western Kansas helping to draw warmer air into the area with H85 temperatures ranging from the single digits above 5C in central Kansas to near 10C in extreme southwest Kansas. Combined with decreased cloud cover, look for highs in the mid to upper 50s(F) in central Kansas to the lower to mid 60s(F) in far southwest Kansas. Temperatures are expected to drop again Saturday as another cold front is projected to push through early in the weekend. The cooler air is likely to remain settled across the region through the early part of next week with the GFS/ECMWF hinting at arctic high pressure locked in from the Upper Midwest down into the Central Plains. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 558 PM CST WED FEB 19 2014 A strong cold front will pass across the TAF sites between 09-11 UTC, resulting in a wind shift to the north at 30-40kts with gusts as high as 50 kts. Rain will develop at KHYS around 10 UTC/changing to snow by 12 UTC as colder air arrives. Visibilities may drop to 1/2 mile in snow and blowing snow at KHYS between 12-14 UTC. Snow snow is also possible at KDDC/KGCK, with little in the way of visibility restriction. Clear skies will develop by 16-17 UTC as drier air moves into the region. && .PRELIMINARY POINT TEMPS/POPS... DDC 31 49 24 61 / 30 10 0 0 GCK 30 47 22 61 / 30 10 0 10 EHA 30 48 23 63 / 10 0 0 0 LBL 28 49 22 62 / 10 0 0 0 HYS 29 46 25 58 / 80 50 0 10 P28 38 52 24 61 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING from Midnight CST /11 PM MST/ tonight to 9 AM CST /8 AM MST/ Thursday FOR KSZ030-031-043>046-061>066-074>081- 084>090. WIND ADVISORY from 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Thursday FOR KSZ030-031-043>046-061>066-074>081-084>090. && SHORT TERM...Umscheid LONG TERM...JJohnson AVIATION...Finch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 318 AM CST WED FEB 19 2014 KSZ030-031-043>046-061>066-074>081-084>090-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 318 AM CST WED FEB 19 2014 /218 AM MST WED FEB 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS POSTED FOR ALL OF SOUTHWESTERN KANSAS, FROM TONIGHT AT MIDNIGHT THROUGH 7 PM CST THURSDAY. AFTER A COLD FRONT PASSED TONIGHT, EXPECT NORTHWEST WINDS OF 35 TO 45 MPH, WITH GUSTS TO NEAR 60 MPH. PRECIPITATION WILL START AS RAIN THIS EVENING, THEN CHANGE TO SNOW TOWARD THURSDAY MORNING. THE COMBINATION OF STRONG WINDS AND LIGHT SNOW WILL RESULT IN AREAS OF BLOWING SNOW, AND SOMETIMES REDUCE VISIBILITY TO LESS THAN A HALF MILE. THE SNOW AND BLOWING SNOW WILL PERSIST INTO THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OTHER THAN WHAT IS MENTIONED ABOVE FOR THURSDAY, WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... ANY WIND DAMAGE, AND LOW VISIBILITIES DUE TO BLOWING SNOW, SHOULD BE PASSED TO YOUR COUNTY SHERIFF, WHO WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
The high wind was measured at a station 1 mile ENE of Garden City.
The wind was measured at a station 1 mile WNW of Shallow Water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504450, 504451, 504452, 504453, 504454, 504455, 504456, 504458, 504460.